Georgia, 2006

Flood and Damaging Wind in Georgia, August 21 to 22, 2006

August 21 to 22, 2006 · NWS FFC · 2 events in 2 counties and zones

1 thunderstorm wind, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 21, 2:27 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 21, 2:27 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
327 PM EDT MON AUG 21 2006

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
UPPER LEVEL FLOW REMAINS WEAK NORTHWESTERLY THROUGH WEDNESDAY
NIGHT AS TROUGH SWEEPS ACROSS THE GREAT LAKES AND OHIO VALLEY
MOVING OFF THE MID ATLANTIC AND NORTHEAST COASTS BY WEDNESDAY
NIGHT. AT THE SURFACE A WEAK TROUGH REMAINS STALLED OVER THE
FORECAST AREA THROUGH TUESDAY...SINKING INTO SOUTH GEORGIA BY
WEDNESDAY AS HIGH PRESSURE BEGINS BUILDING DOWN THE APPALACHIANS
INTO NORTH GEORGIA. ATMOSPHERE REMAINS FAIRLY MOIST IN THE LOWER
LEVELS WITH SCATTERED TO NUMEROUS AFTERNOON THUNDERSTORMS...
DECREASING IN COVERAGE FROM THE NORTH WEDNESDAY AS SLIGHTLY DRIER
AIR FILTERS INTO NORTH GEORGIA. TEMPERATURES WILL REMAIN
SEASONABLY WARM THROUGH THE SHORT TERM FORECAST PERIOD.

.LONG TERM...(THURSDAY THROUGH MONDAY)
UPPER LEVEL RIDGE BUILDS ACROSS THE REGION FOR THE EXTENDED
FORECAST. RIDGE IS NOT AS STRONG AS THE DOMINATING RIDGES WE HAVE
SEEN THIS PAST SEVERAL WEEKS...AND THE UPPER LEVEL PATTERN REMAINS
A BIT MORE PROGRESSIVE THAN HAS BEEN THE NORM. THIS SHOULD KEEP
THE CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS IN THE
FORECAST THROUGH THE EXTENDED PERIOD. WITH A LACK OF ANY DISTINCT
LOW LEVEL FOCUS...I WILL KEEP POPS IN THE CHANCE RANGE AREAWIDE.
TEMPERATURES WILL REMAIN SEASONABLY WARM.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         73  87  72  88 /  40  60  30  30
ATHENS          71  88  70  90 /  40  60  40  30
GAINESVILLE     72  87  70  86 /  40  60  40  20
ROME            71  90  71  92 /  40  50  30  20
COLUMBUS        75  91  73  91 /  30  70  40  40
MACON           72  90  73  90 /  40  60  30  40
PEACHTREE CITY  69  89  69  88 /  30  60  30  30
CARTERSVILLE    70  89  69  87 /  40  50  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20
Hazardous weather outlook, Aug 21, 10:50 AM EST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1150 AM EDT WED AUG 21 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1150 AM EDT WED AUG 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A SURFACE BOUNDARY LOCATED OVER CENTRAL GEORGIA WILL CONTINUE TO
DRIFT ACROSS THE AREA THROUGH TONIGHT. THIS BOUNDARY WILL AID IN
THE DEVELOP OF THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA THIS
AFTERNOON AND EVENING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE GUSTY
WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAIN.

.DISCUSSION...
THE COMBINATION OF A SURFACE FRONT...AFTERNOON HEATING AND LEFT OVER
OUTFLOW BOUNDARIES FROM THUNDERSTORMS LAST EVENING WILL PROVIDE
ENOUGH LIFT FOR SCATTERED THUNDERSTORMS TO DEVELOP BY LATE THIS
AFTERNOON. CAPE VALUES ARE EXPECTED IN THE 1000 TO 2000 RANGE AND
LIFTED INDICES OF ZERO TO MINUS 3...SOME OF THE THUNDERSTORMS COULD
BE STRONG...BUT ARE EXPECTED TO STAY BELOW SEVERE LIMITS. THE BEST
CHANCE FOR THUNDERSTORM DEVELOP WILL ALONG AND SOUTH OF A LAGRANGE
TO WARRENTON LINE. THE BEST TIME FOR  THUNDERSTORM DEVELOPMENT WILL
BE BETWEEN 2 PM AND 9 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 21, 3:24 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
424 PM EDT MON AUG 21 2006

GAZ097-212100-
424 PM EDT MON AUG 21 2006

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN LAURENS COUNTY UNTIL
500 PM EDT...

AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BREWTON...DRIFTING SOUTH AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
LAURENS COUNTY THROUGH 500 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE LOVETT...BREWTON...DUDLEY...DUBLIN AND DEXTER. BRIEF
HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Aug 21, 3:26 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
426 PM EDT MON AUG 21 2006

GAZ104-212100-
426 PM EDT MON AUG 21 2006

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN SUMTER COUNTY UNTIL
500 PM EDT...

AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SUMTER...DRIFTING SOUTHWEST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
SUMTER COUNTY THROUGH 500 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE LESLIE AND SUMTER. BRIEF HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS.
Special weather statement, Aug 21, 3:38 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
438 PM EDT MON AUG 21 2006

GAZ083-096-212115-
438 PM EDT MON AUG 21 2006

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN BLECKLEY AND TWIGGS
COUNTIES UNTIL 515 PM EDT...

AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FIVE POINTS THE THUNDERSTORM WAS NEARLY
STATIONARY.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
BLECKLEY AND TWIGGS COUNTIES THROUGH 515 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE POWELL...GOLDSBORO...EMPIRE...
FRAZIER...CARY...BROWN HILL...FIVE POINTS...COCHRAN...TARVERSVILLE
AND COLEY. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Aug 21, 3:54 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
454 PM EDT MON AUG 21 2006

GAZ106-212130-
454 PM EDT MON AUG 21 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN CRISP COUNTY
UNTIL 530 PM EDT...

AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CORDELE THE THUNDERSTORM WAS NEARLY
STATIONARY.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS CRISP COUNTY
THROUGH 530 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
TREMONT...HATLEY...ARABI...WENONA AND CORDELE. BRIEF HEAVY DOWNPOURS
MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Aug 21, 4:20 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
520 PM EDT MON AUG 21 2006

GAZ074-076-212145-
520 PM EDT MON AUG 21 2006

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN WASHINGTON AND
JEFFERSON COUNTIES UNTIL 545 PM EDT...

AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM BARTOW TO SANDERSVILLE...DRIFTING WEST AT 5
MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS WASHINGTON AND JEFFERSON COUNTIES THROUGH 545 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE WADLEY...
SANDERSVILLE...DAVISBORO...BARTOW...TENNILLE AND RIDDLEVILLE. BRIEF
HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Aug 21, 4:22 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
522 PM EDT MON AUG 21 2006

GAZ094-095-212145-
522 PM EDT MON AUG 21 2006

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN HOUSTON AND PEACH
COUNTIES UNTIL 545 PM EDT...

AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM MIAMI VALLEY TO PABST...DRIFTING WEST AT 5
MPH.

THESE STORMS HAVE THE POTENTIAL TO FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE ACROSS HOUSTON AND
PEACH COUNTIES THROUGH 545 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE PABST...BONAIRE...MIAMI VALLEY...PERRY AND FORT
VALLEY. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.

The radar

The Robins AFB radar (KJGX), 44 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Houston

When
August 21, 4:35 PM EST to 4:44 PM EST
Where
Houston County, Perry
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
GOVT OFFICIAL
Coordinates
32.450, -83.733

The Houston County 911 Center reported that a thunderstorm downburst or microburst caused significant damage along a one-mile long path in the southwest part of the county, beginning in the Perry area. Plate glass windows were blown out of an automobile dealership building and several street signs were blown down along with more than a half-a-dozen trees and several power lines. In addition, the Macon Telegraph reported that two 18-wheel tractor trailers and a small truck were blown over on Interstate-75 between mile markers 134 and 136. No injuries were observed.

Flood, De Kalb

When
August 21, 10:28 PM EST to August 22, 12:00 AM EST
Where
De Kalb County, North Atlanta
Reported by
BROADCAST MEDIA
Coordinates
33.772, -84.226 (the zone’s center; the record gives no point)

Channel 11 News of Atlanta reported that heavy rain, on the order of two inches or so in a 1 1/2 hour period, resulted in flooding of the Cityscape Apartment Complex on North Avenue. Several parked cars were inundated with water and a few of the apartment complexes sustained water damage. The flooding was largely the result of poor drainage in the area during short-lived heavy rain events.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531629, 5531630.